Nebraska, 2021Winter Weather in Nebraska, January 27, 2021
January 27, 2021 · NWS GLD · 1 event in 1 county or zone
7 inches of snow to extreme southwest Nebraska over a span of three days. West-southwesterly to west-northwesterly winds sustained up to 15 mph caused wind chills as low as 21 degrees below zero to occur during the early morning hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Arctic air moved into the High Plains following a winter weather system that brought up to 8.7 inches of snow to extreme southwest Nebraska over a span of three days. West-southwesterly to west-northwesterly winds sustained up to 15 mph caused wind chills as low as 21 degrees below zero to occur during the early morning hours. The extremely cold temperatures caused sporadic power outages in Dundy County. Impacts: power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 27, 4:05 AM MST, 1 hour 7 minutes earlier.
Area forecast discussion, Jan 27, 4:05 AM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
405 AM MST Wed Jan 27 2021
.UPDATE...
Issued at 400 AM MST Wed Jan 27 2021
The combination of fresh snow cover, a light west wind and a clear
sky have allowed temperatures along the Colorado Kansas border to
fall to readings as low as 6 below zero. Wind chill readings in
Goodland and southeast Wallace county have reached -15F. As a
result, have issued a Wind Chill Advisory for counties along the
CO/KS border with the exception of Dundy county Nebraska. Wind
chill readings may drop as low as 20 below zero.
Otherwise am still monitoring threat for freezing fog and reduced
visibilities. Locations generally along and east of the CO/KS
border seem to have the greatest threat and a few locations may
see dense freezing fog.
&&
.SHORT TERM...(Today through Friday night)
Issued at 215 AM MST Wed Jan 27 2021
Today-tonight...gradual clearing from west to east is expected today
as the low pressure system responsible for yesterday and last nights
snow moves away from the area, replaced by an approaching upper
ridge axis. Some fog is possible in spots this morning. High
temperatures are expected to range from the low 20s from McCook to
Gove and points east to the low and mid 30s along and west of the
CO/KS border. There is some uncertainty in the high temperature
forecast given the exact distribution and amount of snow that has
fallen over the past few days. We'll have a better handle on snow
depths and areal coverage today as we'll have lots of sunshine to
see where the snow has been distributed (visible satellite) and
snow depth reports from our cooperative and CoCoRaHS observers.
For tonight the upper ridge axis moves over the area. Low
temperatures are expected to be in the single digits above zero to
the mid teens. Moisture from the surface to boundary layer is rather
high, partly due to the moisture available from all of the snow on
the ground. This along with fairly light winds in spots may promote
fog formation for some. Per coordination with surrounding offices
we'll hold off on the fog mention for now and await more data before
inserting it into the forecast.
Thursday-Thursday night...500mb heights rise over the area under
broad upper ridging as low pressure deepens along the west coast.
High clouds increase over the area through the period. High
temperatures are currently expected to range from the low to mid 30s
over the eastern parts of the forecast area to the mid and upper 40s
across the western part. Its certainly possible to see even warmer
temperatures given 850mb temperatures and those warmer readings
could occur where snow cover is the lowest, mainly across the west.
Low temperatures are expected to be in the low to mid teens (east)
to the low to mid 20s (west).
Friday-Friday night...the upper trough to our west is forecast to
move east and reach the southwest Kansas area by sunrise Saturday
morning. The current high temperature forecast indicates mid 30s to
low 40s east and low to mid 50s along and west of the CO/KS border.
We could certainly see even warmer readings given the expected 850mb
temperatures, especially for areas with little if any remaining snow
cover. Low temperatures are expected to be in the low to mid 20s.
.LONG TERM...(Saturday through Tuesday)
Issued at 215 AM MST Wed Jan 27 2021
Saturday...an open upper level wave is forecast to move east along
the Kansas/Oklahoma border during the day then northeast into the
central plains overnight. The associated surface low will follow the
track of the upper low which will produce some northwest winds
gusting in the 30 to 40 mph range during the day then decreasing
some during the night. A slim chance of mixed precipitation exists
across the extreme eastern portion of our area during the day on the
backside of the departing open wave. Dry conditions are expected
during the night. High temperatures are expected to be in the upper
30s to near 50 (warmest along the CO/KS border). Low temperatures
are expected to be in the low to mid 20s.
Sunday...upper level ridging moves toward the Continental Divide
during the period in between lows pressure over the Mid Atlantic
states and Pacific Northwest. Plenty of sunshine is expected with
some increasing high clouds during the night. High temperatures are
expected to be in the mid 40s to around 50 with low temperatures in
the upper teens to low 20s.
Monday...the Pacific Northwest upper trough moves inland with
deamplifying upper ridging over the northern and central plains. Dry
conditions are expected with only some increase in high cloudiness.
High temperatures range from the mid 40s east to mid 50s west. Low
temperatures fall into the 20 to 25 degree range.
Tuesday...despite the upper trough advancing into the northern
plains and intermountain west moisture in the 850-500mb column is
very dry so no precipitation is expected. High temperatures are
expected to be in the mid 40s to mid 50s. Low temperatures fall into
the low to mid 20s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 215 AM MST Wed Jan 27 2021
KGLD...sub VFR cigs are possible for a few hours this morning
otherwise VFR conditions are expected through the period. Winds
gradually establish a southwesterly direction late this morning
with speeds up to 10kts expected. For tonight south winds of 10 to
15kts expected.
KMCK...sub VFR cigs are possible for several hours this morning
with VFR conditions expected through this evening. From late this
evening through the overnight hours there is a very thin layer of
high moisture in the boundary layer to surface which could produce
some sub VFR cigs and possibly visibility limitations. Winds
generally light and variable this morning then southerly up to
8kts or so this afternoon. For tonight a light south to southeast
wind expected.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Wind Chill Advisory until 9 AM MST /10 AM CST/ this morning for
KSZ001-013-027-041.
CO...Wind Chill Advisory until 9 AM MST this morning for COZ090>092.
NE...NONE.
&&
UPDATE...99
SHORT TERM...99
LONG TERM...99
AVIATION...99Hazardous weather outlook, Jan 27, 4:00 AM MST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
400 AM MST Wed Jan 27 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
400 AM MST Wed Jan 27 2021 /500 AM CST Wed Jan 27 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A Wind Chill Advisory is in effect until 9 AM MST (10 AM CST) for
locations along and west of the Colorado Kansas border except Dundy
county Nebraska. Wind chill readings as low as 20 degrees below zero
are expected.
Freezing fog is expected across parts of the area this morning.
Visibilities may drop to less than a mile at times.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jan 27, 3:46 AM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 AM MST WED JAN 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 AM EXTR WIND CHILL 1 NNE GOODLAND 39.37N 101.70W
01/27/2021 M-15 F SHERMAN KS ASOS
ASOS STATION KGLD GOODLAND.
&&Local storm report, Jan 27, 3:47 AM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
347 AM MST WED JAN 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 AM EXTR WIND CHILL 17 N FLAGLER 39.53N 103.02W
01/27/2021 M-20 F KIT CARSON CO MESONET
MESONET STATION EW7003 FLAGLER.
&&Local storm report, Jan 27, 4:23 AM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
423 AM MST WED JAN 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 AM EXTR WIND CHILL 8 NE YUMA 40.20N 102.60W
01/27/2021 M-18 F YUMA CO MESONET
&&Local storm report, Jan 27, 4:28 AM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
428 AM MST WED JAN 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM EXTR WIND CHILL 1 S TRIBUNE 38.45N 101.75W
01/27/2021 M-18 F GREELEY KS AWOS
&&Local storm report, Jan 27, 4:29 AM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
429 AM MST WED JAN 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM EXTR WIND CHILL 4 SW ARAPAHOE 38.80N 102.22W
01/27/2021 M-20 F CHEYENNE CO MESONET
MESONET STATION FW2420 ARAPAHOE.
&&Local storm report, Jan 27, 4:43 AM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
443 AM MST WED JAN 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM EXTR WIND CHILL 3 NNW KIRK 39.66N 102.62W
01/27/2021 M-17 F YUMA CO MESONET
MESONET STATION KRK01 3 E JOES 2.
&&Winter Weather, Dundy
- When
- January 27, 5:12 AM MST to 8:22 AM MST
- Where
- Dundy forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
West-southwesterly to west-northwesterly winds up to 15 mph combined with cold temperatures as cold as 4 below produced wind chills as low as 21 degrees below zero across Dundy County. The coldest wind chills were observed near Haigler, Nebraska. Impacts: power outages.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Heavy Snow in Idaho, January 27 to 30, 20211 death · 12 events
- Winter Weather in Illinois, January 27, 20211 death · 1 event
- Tornadoes in Florida, January 27, 2021$205,000 · EF1 · 3 events
- Blizzard and Avalanche in California, January 27 to 29, 20211 injured · $250,000 · 4 events
- Winter Weather in Missouri, January 27, 202124 events
- Winter Weather in Illinois, January 27, 202119 events
- Winter Weather in Arkansas, January 27, 202114 events
- Winter Weather in Missouri, January 27, 202111 events
- Flash Flooding and Winter Storm in California, January 27 to 29, 202169 kt wind · 10 events
- Winter Weather in Ohio, January 27 to 28, 20218 events
- Winter Weather in Kansas, January 27, 20216 events
- Damaging Winds in Georgia, January 27, 202150 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941322.